Article

Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text
Advertising


Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates

  • You can purchase this item in Pay Per ViewPay per View - FAQ : 30,00 € Taxes included to order
    Pages Iconography Videos Other
    4 0 0 0


Archives de pédiatrie
Volume 19, n° 10
pages 1089-1092 (octobre 2012)
Doi : 10.1016/j.arcped.2012.07.012
Received : 17 April 2012 ;  accepted : 12 July 2012
Application cutanée localisée d’acide salicylique : un risque méconnu d’intoxication : à propos d’un cas
Local salicylate transcutaneous absorption: An unrecognized risk of severe intoxication: A case report
 

M. Oualha a, , L. Dupic a, C. Bastian a, J. Bergounioux a, C. Bodemer b, F. Lesage a
a Service de réanimation pédiatrique et néonatale, université René Descartes, hôpital Necker Enfants-Malades, Assistance publique–Hôpitaux de Paris, 149, rue de Sèvres, 75015 Paris, France 
b Service de dermatologie pédiatrique, université René Descartes, hôpital Necker Enfants-Malades, Assistance publique–Hôpitaux de Paris, 149, rue de Sèvres, 75015 Paris, France 

Auteur correspondant.
Résumé
Introduction

Bien que rare, l’intoxication aux salicylés par voie transcutanée ne doit pas être méconnue car elle peut être sévère et engager le pronostic vital. Nous rapportons le cas d’une intoxication accidentelle aux salicylés en application cutanée sur le cuir chevelu d’un nourrisson de 6 semaines.

Fait clinique

Un nourrisson de 6 semaines, sans antécédents, avait été admis en réanimation pédiatrique pour des troubles sévères de la conscience associés à une importante polypnée. Les examens biologiques avaient révélé une acidose métabolique avec un trou anionique élevé et une cétonurie sans hyperglycémie. L’interrogatoire initial réfutait l’hypothèse d’une ingestion accidentelle de salicylés. La présence de dérivés de l’acide salicylique à la chromatographie des acides organiques urinaires avait redressé le diagnostic, confirmé par une salycilémie à 580mg/L. La reprise de l’interrogatoire avait rétrospectivement mis en évidence une application prolongée (3 j) et en occlusion sur le cuir chevelu d’une préparation magistrale contenant 23 % d’acide salicylique. L’évolution après alcalinisation des urines avait été rapidement favorable sans séquelles.

Commentaires et conclusions

L’intoxication aux salicylés est potentiellement létale, notamment chez les nourrissons de moins de 12 mois. La grande majorité de ces intoxications est due à des ingestions accidentelles. Notre observation souligne le risque, non décrit à notre connaissance, d’intoxication suite à une application cutanée localisée. Pour prévenir ce risque, il est recommandé d’éviter chez le nourrisson ou le jeune enfant l’application étendue ou occlusive de topiques contenant plus de 3 % d’acide salicylique.

The full text of this article is available in PDF format.
Summary
Introduction

Although rare, salicylate intoxication through the skin should not be ignored as it can be severely life-threatening. We describe an original case of accidental poisoning with salicylates topically applied to the scalp of a 6-week-old infant.

Clinical report

A 6-week-old infant, with no prior history, was admitted to the pediatric intensive care unit for treatment of severe disorders of consciousness associated with significant tachypnea. Laboratory results revealed metabolic acidosis with elevated anion gap, ketonuria, and normal glycemia. Initial assessment ruled out the hypothesis of accidental ingestion of salicylates. However, the presence of salicylic acid derivatives in organic acid chromatography, confirmed by plasma salicylate levels at 580mg/L, ultimately re-established the diagnosis. Further inquiry retrospectively highlighted the prolonged topical application in occlusion (3 days) of an extemporaneous preparation containing 23% salicylic acid on the scalp. The course after urine alkalinization was rapidly favorable without sequelae.

Comment and conclusions

Salicylate intoxication is potentially lethal, particularly in infants under 12 months of age. The vast majority of these intoxications result from accidental ingestion. The present observation underscores the original and undescribed risk of intoxication due to a localized application to the scalp. In the presence of warning symptoms, salicylate poisoning should be investigated, including topical application of salicylic acid, even if localized. Careful attention should be paid to following the indications of use of this product in terms of concentration, characteristics of the infant, and exposed skin. The use of extended topical application of salicylic acid in concentrations greater than 3% should be avoided.

The full text of this article is available in PDF format.


© 2012  Elsevier Masson SAS. All Rights Reserved.
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline